Tennessee, 2018Flash Flooding in Tennessee, July 16, 2018
July 16, 2018 · NWS MEG · 3 events in 1 county or zone
Training thunderstorms produced heavy rainfall on already saturated soils across portions of west Tennessee causing flash flooding during the morning hours of July 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms produced heavy rainfall on already saturated soils across portions of west Tennessee causing flash flooding during the morning hours of July 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 16, 2:49 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 16, 2:49 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
349 AM CDT Mon Jul 16 2018
.DISCUSSION...
A cluster of thunderstorms has developed over West Tennessee over
the last hour or so...likely along an outflow boundary from
convection earlier in the day. See no reason why these should
dissipate before sunrise...but they will likely shift into middle
Tennessee over the next few hours. Temperatures this morning are
running a few degrees cooler than they were at this time last
night. Most of the Midsouth is in the Middle 70s. Morning lows
will be mostly in the low 70s.
Cooler temperatures...ongoing and anticipated rainfall, and
abundant cloud cover should all help to keep temperatures below
Heat Advisory criteria today. However, dew points remain elevated
in the middle 70s, so even a brief period of clear skies will
likely result in a surge of heat indices well into the triple
digits.
It looks like we are beginning a bit of a pattern change across
the Midsouth. The surface high pressure and ridge aloft that has
dominated our weather pattern for the last week or so is being
replaced with northwest flow. As a result, we should see a few
days of enhanced pops and slightly cooler temperatures. Widespread
organized severe thunderstorms are not expected...however this
time of year any thunderstorms are capable of any likely to
produce frequent lightning and locally strong wind gusts. We also
have to keep an eye to our Northwest in anticipation of an MCS
moving into the area.
Highs today and tomorrow will likely be in the low 90s...but we
may manage to stay out of the 90s during the middle part of the
work week as a trough deepens over the East Coast.
Guidance has been consistent for the past couple of runs that a
significant trough will develop over the Eastern US late in the
work week. The GFS is more robust with this scenario. Will lean
toward the cooler side of guidance Friday into next weekend.
Expect near to slightly below normal temperatures. We may see some
rain Friday...but overall next weekend looks dry.
30
&&
.AVIATION...
/06z TAFs/
A few lingering showers are expected to dissipate early this
morning, resulting in generally benign conditions late tonight
and early Monday. VFR conditions are forecast across most of the
area with patchy fog possible at KMKL. Scattered Cu will develop
by mid morning with afternoon thunderstorms once again. The best
chance for thunderstorms will be at KMEM and KTUP. Any storms that
develop will have the potential to produce gusty winds and heavy
rainfall, resulting in tempo reductions to ceiling and visibility.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 16, 2:58 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
358 AM CDT Mon Jul 16 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
358 AM CDT Mon Jul 16 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Strong thunderstorms will be possible today across all of the
Midsouth. Damaging winds and heavy rainfall will be the main
threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A few strong to severe storms will be possible Tuesday as a cold
front influences the region. Damaging winds and heavy rainfall
will be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Flash Flood, Madison
- When
- July 16, 4:15 AM CST to 7:15 AM CST
- Where
- Madison County, 0.37 mi NW of Jackson to 1.35 mi SW of Jackson
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.624, -88.834
A number of roads were flooded in around downtown Jackson. Labuth at Lawrence Switch and Highway 45 Bypass at Airways.
Flash Flood, Madison
- When
- July 16, 5:59 AM CST to 9:00 AM CST
- Where
- Madison County, 0.92 mi SSE of Medon to 1.29 mi SSE of Medon
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.457, -88.875
Water over bridges on Lowery Road in Medon.
Flash Flood, Madison
- When
- July 16, 5:59 AM CST to 9:00 AM CST
- Where
- Madison County, 2.2 mi S of Medon to 2.67 mi S of Medon
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.438, -88.876
Fire department rescued 4 to 5 people out of their homes on Swink Road due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 16 to 19, 20186 deaths · 1 event
- Heat in Maryland, July 16, 20185 deaths · 3 events
- Heat in Oregon, July 16 to 18, 20182 deaths · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 16 to 17, 2018$464,000 · 52 kt wind · 21 events
- Flash Flooding and Damaging Winds in Georgia, July 16 to 18, 2018$96,000 · 50 kt wind · 9 events
- Flash Flood and Hail in New York, July 16, 2018$33,000 · 52 kt wind · 12 events
- Debris Flow and Flood in Colorado, July 16, 2018$50,000 · 3 events
- Flash Flood and Heavy Rain in Arizona, July 16 to 17, 20183 injured · $16,000 · 2 events
- Flash Flooding and Hail in Nebraska, July 16 to 18, 20182 in hail · 33 events
- Damaging Winds in New York, July 16, 2018$35,000 · 50 kt wind · 5 events
- Flash Flood and Damaging Winds in Missouri, July 16 to 17, 2018$32,000 · 52 kt wind · 5 events
- Flash Flood and Heat in New York, July 16, 201850 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773405, 773406, 773407.